Texas, 2014

Damaging Wind and Heavy Rain in Texas, June 23 to 24, 2014

June 23 to 24, 2014 · NWS MAF · 2 events in 2 counties and zones

The edge of an upper ridge was over southeast New Mexico and West Texas as an upper level disturbance moved over the area. Several outflow boundaries were across the area which provided a focus for thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The edge of an upper ridge was over southeast New Mexico and West Texas as an upper level disturbance moved over the area. Several outflow boundaries were across the area which provided a focus for thunderstorms to develop. There was good low level moisture present and the atmosphere was unstable. These conditions resulted in high wind gusts and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 23, 5:01 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 23, 5:01 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT Mon Jun 23 2014

.DISCUSSION...
See 00Z aviation discussion below.

&&

.AVIATION...
TS may affect most TAF sites within the next 6 hours and which is
covered with TEMPO groups. There will be a continuing threat for
TS at MAF near 12Z with the possibility of a TS complex but
confidence is not high enough to place in the TAF at this time.
VFR conditions will remain through the next 24 hours.

Hennig

&&

.PREV DISCUSSION... /ISSUED 255 PM CDT Mon Jun 23 2014/

DISCUSSION...

Stratus deck left in the wake of this morning's convection has been
slow to clear out today, but visible sat imagery shows this
gradually developing into a cu field.  As a result, temps have been
slow to warm, and much of the area remains capped attm.  Free of the
cap out west, area radars show convection trying to develop over the
Marfa Plateau, but struggling.  Bigger concerns lie further north,
where upslope flow has advected dewpoints approaching 60F into the
higher terrain of eastern NM.  A combination of this upslope flow
and diurnal heating is set to initiate convection over the next few
hours, which models then bring thru SE NM and thru the Permian Basin
overnight.  Buffer soundings show deep-lyr shear of generally
25-35kts, and mid-lvl LR's of just over 7 C/km, for a marginal
severe threat, and we will mention this in the HWO.  PWAT's remain
well-abv normal, and slow storm motion should allow for heavy
rainfall as well.

Tuesday afternoon, models are similar in convection redeveloping
over the mtns out west in upslope flow, w/temps staying closer to
normal again, much of which will be dependent on residual cloud
cover from tonight's convection.  Wednesday, isolated convection
should remain more confined to the mountains, where upslope flow
should keep the dryline backed up.

Thursday, models begin building the Pacific ridge a bit further
eastward into the region, and temps consequently begin to rise into
the weekend as the thermal ridge settles in.  We'll continue w/the
hotter/drier trend, i.e., normal.  Models are a bit more in line
w/the ridge today than yesterday, w/the ECMWF coming more in line
w/the warmer GFS, DGEX, and CMC.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Jun 23, 1:30 PM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT MON JUN 23 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
230 PM CDT MON JUN 23 2014 /130 PM MDT MON JUN 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. ALTHOUGH A FEW STORMS MAY BE SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING WINDS...THE GREATER CONCERN WILL
BE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS TUESDAY AND
TUESDAY EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...
HAIL AND BRIEF HEAVY RAINFALL.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
AFTERNOON AND EARLY EVENING ACROSS MAINLY THE GUADALUPE AND DAVIS
MOUNTAINS....UPPER TRANS PECOS...MARFA PLATEAU AND SOUTHEAST NEW
MEXICO PLAINS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
BRIEF GUSTY WINDS...HAIL AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 23, 2:16 PM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT MON JUN 23 2014

TXZ080-232100-
MARFA PLATEAU-
316 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL PRESIDIO COUNTY UNTIL 400 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER
CENTRAL PRESIDIO COUNTY AT 316 PM CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3025 10410 2996 10380 2974 10420 3003 10437
TIME...MOT...LOC 2016Z 248DEG 14KT 2996 10410
Special weather statement, Jun 23, 2:51 PM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 PM CDT MON JUN 23 2014

TXZ079-080-232115-
MARFA PLATEAU-PRESIDIO VALLEY-
351 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTHEASTERN PRESIDIO COUNTY UNTIL 415 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 14 MILES
SOUTHEAST OF BIG BEND RANCH STATE PARK AT 352 PM CDT...MOVING SOUTH
AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 2928 10386 2927 10389 2929 10393 2929 10398
      2931 10403 2934 10408 2937 10411 2939 10416
      2953 10419 2954 10380 2926 10380
TIME...MOT...LOC 2052Z 353DEG 15KT 2935 10401
Special weather statement, Jun 23, 2:57 PM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
357 PM CDT MON JUN 23 2014

TXZ074-080-081-232145-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-BIG BEND AREA-
357 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL PRESIDIO AND NORTHWESTERN BREWSTER COUNTIES
UNTIL 445 PM CDT...

THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WERE LOCATED 15 MILES
SOUTH OF MARFA AT 356 PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3043 10405 3036 10366 3007 10356 2986 10391
      3023 10428
TIME...MOT...LOC 2056Z 230DEG 17KT 3011 10399
Special weather statement, Jun 23, 3:40 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT MON JUN 23 2014

TXZ081-232230-
BIG BEND AREA-
440 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTH CENTRAL BREWSTER COUNTY UNTIL 530 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 4 MILES
EAST OF CASTOLON AT 440 PM CDT. THE STORM WAS NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 2898 10326 2897 10329 2900 10329 2902 10335
      2902 10339 2906 10347 2914 10353 2916 10366
      2931 10354 2930 10288 2926 10290 2924 10286
      2922 10286 2918 10292 2917 10299 2910 10303
      2909 10307 2904 10310 2898 10311 2897 10315
TIME...MOT...LOC 2140Z 124DEG 0KT 2911 10344
Special weather statement, Jun 23, 3:41 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM CDT MON JUN 23 2014

TXZ074-080-081-232230-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-BIG BEND AREA-
441 PM CDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES
UNTIL 530 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 13 MILES
SOUTH OF PAISANO PASS AT 441 PM CDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3025 10324 2976 10338 2998 10420 3031 10409
TIME...MOT...LOC 2141Z 281DEG 18KT 3008 10377
Special weather statement, Jun 23, 6:14 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM CDT MON JUN 23 2014

NMZ027-028-TXZ057-058-258-240100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
614 PM MDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES UNTIL
700 PM MDT/800 PM CDT/...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 13 MILES
NORTH OF GUADALUPE MOUNTAINS NATIONAL PARK AT 614 PM MDT/714 PM
CDT/...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3200 10491 3201 10485 3238 10486 3211 10434
      3160 10468 3181 10492 3199 10493
TIME...MOT...LOC 0014Z 287DEG 21KT 3209 10492

The radar

The El Paso radar (KEPZ), 179 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
June 23, 6:27 PM CST to 6:28 PM CST
Where
Culberson County, (Gdp)guadalupe Pass
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
31.800, -104.800

A thunderstorm moved across Culberson County and produced a 63 mph wind gust about four miles south of Pine Springs. No damage was reported.

Heavy Rain, Brewster

When
June 23, 11:59 PM CST to June 24, 12:14 AM CST
Where
Brewster County, 8 mi SE of Alpine
Reported by
Amateur Radio
Coordinates
30.288, -103.575

Heavy rain fell across Brewster County near Alpine. Almost one inch of rain fell in fifteen minutes. This rain caused minor street flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525994, 525997.